Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 77, NWS Sioux Falls, SD

October 23, 2010O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Oct 23, 2010, 8:32 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2010, 8:32 PM CDT (01:32 UTC)
Expired
Oct 23, 2010, 11:30 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 9:05 PM CDTFLASH FLOOD4 Sw Sheldon, IAROADS FLOODED FROM SHELDON TO SOUTHWEST OF SHELDON WITH TRAFFIC GREATLY SLOWED. SPOTTER DID NOT CROSS ONE FLOODED AREA THAT APPEARED TOO DEEP. WATER PONDING IN YARDS.
Oct 23, 9:15 PM CDTFLASH FLOODSheldon, IASTREET FLOODING IN SHELDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WGUS53 KFSD 240132
FFWFSD
IAC141-167-240430-
/O.NEW.KFSD.FF.W.0077.101024T0132Z-101024T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT SAT OCT 23 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SIOUX COUNTY IN NORTHWEST IOWA
  NORTHWESTERN O'BRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 1130 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.RADAR 
ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN IN MUCH 
OF THE AREA. ADDITIONAL STORMS WITH HEAVY RAN ARE EXPECTED TO MOVE 
OVER THE AREA THIS EVENING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ARCHER...HOSPERS...SANBORN AND SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4325 9557 4299 9588 4308 9605 4326 9580

$$

WILLIAMS
2 follow-up statements
984 
WGUS73 KFSD 240237
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT SAT OCT 23 2010

IAC141-167-240430-
/O.CON.KFSD.FF.W.0077.000000T0000Z-101024T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX IA-O'BRIEN IA-
937 PM CDT SAT OCT 23 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN O'BRIEN AND
EASTERN SIOUX COUNTIES UNTIL 1130 PM CDT...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO MOVE ACROSS THE 
WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAD 
FALLEN IN MANY AREAS. SHORTLY AFTER 9 PM...STREE FLOODING WAS 
REPORTED FROM SHELDON TO 4 MILES SOUTHWEST OF SHELDON. 

TRAINING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ARCHER...HOSPERS...SANBORN AND SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4325 9557 4299 9588 4308 9605 4326 9580

$$

WILLIAMS
941 
WGUS73 KFSD 240426
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 PM CDT SAT OCT 23 2010

IAC141-167-240440-
/O.EXP.KFSD.FF.W.0077.000000T0000Z-101024T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX IA-O'BRIEN IA-
1126 PM CDT SAT OCT 23 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
O'BRIEN AND EASTERN SIOUX COUNTIES WILL BE ALLOWED TO EXPIRE AT 1130
PM CDT...

THE HEAVIEST RAINS HAVE MOVED OUT OF THE AREA AND ADDITIONAL FLASH 
FLOODING IS NOT EXPECTED. HOWEVER...SCATTERED SHOWERS AND ISOLATED 
THUNDERSTORMS WILL PERSIST THROUGH 1 AM AND WILL PRODUCE MODERATE 
RAIN AT TIMES.


LAT...LON 4325 9557 4299 9588 4308 9605 4326 9580

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 8:20 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 23, 8:20 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT SAT OCT 23 2010

.DISCUSSION...
CLUSTER OF THUNDERSTORMS DEVELOPED OVER NORTHWEST IOWA LATE THIS
AFTERNOON AND ARE CONTINUING THIS EVENING. MOST OF THE STRONGER
UPDRAFTS HAVE WANED AS THE SUN SET...BUT STILL SOME DECENT
UPDRAFTS...BUT CORES ARE POPULATED BY 50 TO 60 DBZ VERSUS THE
EARLIER 60 TO 70 DBZ CORES THAT WERE PUTTING OUT PEA TO QUARTER
SIZED HAIL. SO...LOOKS LIKE STORMS ARE TRANSITIONING TO MORE OF A
HEAVY RAIN THREAT...BUT WITH ONLY MARGINAL UPPER LEVEL SUPPORT AND
INSTABILITY SLOWLY SHIFTING EASTWARD...EXPECT ADDITIONAL DEVELOPMENT
TO CONTINUE TO SLOWLY WEAKEN. A COUPLE OF LEFT MOVING STORMS IN
SOUTHWEST MINNESOTA COULD STILL APPROACH QUARTER SIZED HAIL FOR THE
NEXT HOUR OR SO...BUT EXPECT THEM TO TREND DOWNWARD AS WELL AFTER
THAT. LOWS MAINLY IN THE 50S STILL LOOKS GOOD UNDER WARM AND HUMID
AIR MASS. /08

&&

.AVIATION...
CONVECTIVE AVIATION HAZARDS ASSOCIATED WITH TSTMS EXTREME SERN
SD/NWRN IA INTO PART OF SWRN MN...JUST S AND E OF FSD...SHUD
STEADILY DECREASE THRU 06Z AS STORM INTENSITY DECREASES. MVFR CIGS
AND MVFR TO IFR VSBYS WITH THIS CONVECTION AND WITH LINGERING
SHOWERS WILL BE LOCAL. MORE GENERAL MVFR CIGS AND MVFR VSBYS IN RAIN
AND FOG WILL GRADUALLY SPREAD OVER AREA FROM THE NW THRU 12Z WITH
AREAS OF CIGS BLO 1K FEET DEVELOPING MOSTLY NRN PART OF FORECAST
AREA. AFT 12Z LOWER VSBYS WILL DECREASE STEADILY FROM THE W AS PCPN
DECREASES...WITH LOW CIGS IMPROVING MORE SLOWLY. CIGS LIKELY TO
REMAIN 1-3K FEET MUCH OF AREA THRU 25/00Z IN STRATIFIED/TRAPPED LOW
LEVEL MOISTURE. SUBSIDENCE MAY IMPROVE THESE CIGS SOME AFT 25/00Z
BUT THIS MAY BE TRICKY IN LOW LEVEL FLOW WHICH QUICKLY BECOMES LIGHT
AROUND THAT TIME. / WILLIAMS

&&

.PREV DISCUSSION...
FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...COULD STILL SEE
AN ISOLATED/SCATTERED TRW ALONG WEAK BOUNDARY NEAR KYKN-KSPW LINE
WHERE A LITTLE BETTER CLEARING HAS ALLOWED TEMPS TO WARM INTO THE
LOWER 70S AS OF 19Z. OTHER ISOLATED RW- ALONG XTRM NORTHERN EDGE OF
CWA ALONG PREVIOUS BOUNDARY THROUGH SUNSET. SURFACE LOW TO SLIDE
OVER KSUX AND THEN STALL OUT TONIGHT BEFORE BEING SHEARED OUT
SUNDAY. WILL NEED TO KEEP CHC/SCT POPS THROUGH TONIGHT. LOWS TONIGHT
TRICKY WITH WIDESPREAD CLOUD COVER AND WINDS ANYWHERE FROM CALM
UNDER THE LOW TO SOUTHEAST IN THE SOUTHEASTERN AREAS AND NORTH IN
THE WESTERN AREAS. SHOULD SEE WIDESPREAD STRATUS TONIGHT INTO SUNDAY
MORNING FOR MOST AREAS. /MG

UPR LOW WL CONTINUE TO SLOWLY FILL BY PV DESTRUCTION AND WANDER INTO
SRN MN AND NRN IA ON SUNDAY. LINGERING PCPN LKLY TO CONTINUE IN
DEFORMATION ALG AND AHEAD OF TROUGH AXIS...THEN GRADUALLY FADE TO
OBLIVION ALONG WITH THE WIND FIELDS THROUGH THE DAY. WK ELEVATED
INSTABILITY NOTED IN FAR ERN CWA...SO MENTION OF ISOLD T CONTINUED
IN MORNING HOURS. POTENTIAL FOR TMPS TO WARM INTO MID 60S ACRS NW
IA...WITH MID TO UPPER 50S BACK TO THE NW UNDER THE MORE PERSISTENT
CLOUDS.

PCPN LKLY TO BE LACKING SUNDAY NIGHT WITH BRIEF WK RIDGING AHEAD OF
THE NEXT IMPRESSIVE NRN STREAM WAVE...SEEN PUNCHING TOWARD WA COAST
LT THIS AFTN. LOW LVL FLOW NOT LKLY TO FLUSH OUT LOW LVL MOISTURE
AND LKLY NOT LOWER CLOUDS FROM PARTS OF ECNTRL SD/SW MN...BUT SOME
CLRG THRU SERN SD/NW IA MAY LEAD TO SOME PATCHY FOG. OVERNIGHT TMPS
REMAIN WELL ABOVE NORMAL AS FLOW TURNS TOWARD SLY...STRONGER THRU
WRN CWA.

IMPACT OF 160-180 KT JET STREAM WL BE TO CARVE OUT AN IMPRESSIVE
NEGATIVE TILT TROUGH ACRS THE CNTRL PLAINS ON MONDAY. PRECIPITATION
WL START TO BREAK OUT DURING THE EARLY TO MID MORNING ALG THE WRN
BORDER...BECOMING MORE WIDESPREAD DUE TO THE STRONG LIFT. MODEL
PROFILES SEEMINGLY ARE A BIT SHY ON TEMPERATURE AND MOISTURE...AND A
SMALL ADJUSTMENT WOULD CREATE ENOUGH INSTABILITY FOR A LEAST A
MENTION OF THUNDER ATTM. IN FACT...DEGREE OF DEEP LYR SHEAR AND
STRENGTH OF LIFT WOULD SUGGEST A THREAT FOR SVR STORMS AS WELL THRU
LOWER MO VLY INTO NW IA. PUSHED POPS UP TO CATEGORICAL FROM LATE AFTN
ALG FRONTAL BNDRY...AND CONTINUED THRU THE ERN HALF OF THE CWA
DURING THE EVENING.

PROBABLY THE MOST HIGH IMPACT ELEMENT OF FCST THRU SHORT TERM WL BE
THE WIND.  AS LOW DEEPENS MON NIGHT INTO TUE TO THE NORTH AND EAST
OF AREA...GRADIENT STRENGTHENS ENOUGH TO GIVE THOUGHTS TOWARD NEED
OF HIGH WIND WATCH...WITH 50-60 KTS IN THE MIXED LYR ON PROFILES.
STRONG CONSENSUS TO EXTREME DEPTH OF DEVELOPING LOW...WITH SOME
DIFFERENCES ON WHERE THIS DEVELOPMENT WL TAKE PLACE...AND HOW
QUICKLY MONDAY NIGHT INTO EARLY TUE. FOR THIS REASON...WL HOLD OFF
ON HIGH WIND WATCH...BUT EXPECT THAT WIND ADVY WL BE SLAM DUNK FOR
AS EARLY AS LTR MONDAY NIGHT IN SOME LOCATIONS IN ERN SD. ONE ITEM
OF NOTE WL BE TO WATCH FOR A POTENTIAL MONTHLY PRESSURE RECORD
IF DEVELOPMENT CAN OCCUR CLOSER TO THE FSD AREA. TUE MAY END UP
WITH LESSER PRECIP...AND IN FACT COULD MIX FAIRLY MILD THRU SRN TIER
AWAY FROM MORE EXTENSIVE CLOUD SHIELD OR ANY LIGHT PCPN THRU NRN CWA.

THE EXTENDED RANGE /TUE NIGHT THRU SAT/ WL DEAL MAINLY WITH THE SLOW
WIND DOWN OF THE INTENSE VORTEX AS IT PULLS SLOWLY AWAY THRU THU.
STILL VERY WINDY ON WED...AND BREEZY THRU ERN CWA ON THU. SETTLED
ON SLOWER PROGRESSION TO SYSTEM...AND MORE DIGGY SLN TOWARD END OF
WEEK THRU WRN US PER ENSEMBLE SUPPORT OF EC. FOR NOW...KEPT PRECIP
MENTION ONLY ALONG WITH PASSAGE OF SECONDARY LOBE WRAPPING AROUND
LTR WED/WED NIGHT...AND WHILE TYPE WOULD BE LARGELY SNOW VIA WET
BULB...DID KEEP MIX TO COVER THE EARLIER/WARMER PERIOD IN NIGHT.
FAIRLY ENCOURAGED BY POTENTIAL FOR THE PROGRESSIVE PATTERN TO ALLOW
TMPS TO WARM NICELY BY SAT...AS MEAN RIDGE SETS UP AHEAD OF NEXT WRN
TROUGH. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Oct 23, 4:31 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 AM CDT SAT OCT 23 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
431 AM CDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA TODAY AND TONIGHT. THERE IS NO CHANCE FOR SEVERE
THUNDERSTORMS.

FLOODING...
MINOR FLOODING WILL CONTINUE UNTIL FURTHER NOTICE ON THE MISSOURI
RIVER...UPSTREAM OF GAVINS POINT DAM NEAR NIOBRARA...SPRINGFIELD
AND VERDEL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 23, 5:14 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT SAT OCT 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             3 NW JEFFERSON          42.63N 96.61W
10/23/2010  E0.75 INCH       UNION              SD   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Oct 23, 5:24 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT SAT OCT 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             7 S ORANGE CITY         42.90N 96.04W
10/23/2010  E1.00 INCH       PLYMOUTH           IA   PUBLIC

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:21 PM CDTHigh Wind WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more24 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.